Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Eyes burning and losing all hair - feel fried
Dec 5, 2000

I been HIV+ for about 10 years. I've been taking low dose Naltrexone for nine years and never had any OI's to speak of. Started taking AZT, 3TC, Abacavir 3 years ago when my viral load reached 40,000. I also added testosterone when my levels were went down to 65 (which apparently is really low). After being on the above for 3 years and feeling great, I began losing muscle mass in my legs and butt which resulted in my legs feeling extremely fatigued which my doctor said was from the AZT. I dropped the AZT and added the following: 1200mg Indinavir twice daily, 100mg Norvir twice daily and 200mg Viramune twice a day.

At first I was dizzy, had a really strange taste in my mouth and my feet were peeling. I did Indinavir blood level test and I was off the map. My doctor has been cutting me down slowing and doing tests and now I'm down to 400mg of Indinavir twice daily and the dizziness has stop and I no longer have a strange taste in my mouth. But my eyes still burn consistently, my lips are always chapped to the point of cracking on the sides of my mouth and now my hair is falling out from all over. After reading Dr. Adrew Weil's book I can help think my body is still trying to tell me that I'm getting too much of something. Is it the Indinavir, Viramune, Norvir, 3TC or the Testosterone. Strangely I didn't loose any hair or have burning eye from the Testosterone or 3TC before but I understand that Norvir and increase blood levels of certain drugs (i.e. the indinavir). This started happening when I started this new regiment. I feel like I'm being fried from one of these wonder drugs. I just wonder which one. Any ideas?

Response from Dr. Henry

Certainly indinavir can result in dry lips, skin, nail, and hair problems. I would consider switching to another protease inhibitor perhaps low dose ritonavir with amprenavir (100 or 200 mg ritonavir = 600 mg amprenavir twice a day) or Kaletra (low dose ritonavir + loprinavir). Since the Viramune can lower the PI levels you might also consider switching the NNRTI drug to Rescriptor. I visit to the dermatologist might also me warranted to look for other causes and re-check you testosterone levels to see if you are in a mid-range normal. These are complicated issues so you will need to discuss with your HIV specialist but those are a few ideas. KH

Keith Henry, M.D.



Previous
Possible help for JB JB
Next
Medication and Liver JB

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement